Alert archive / Pennsylvania / Special Weather Statements in 2012

Special Weather Statement, NWS State College, PA

March 20, 20124 counties in Pennsylvania

NWS State College, PA issued this special weather statement at Mar 20, 2012, 8:06 AM EDT for 4 counties in Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2012, 8:06 AM EDT (12:06 UTC)
Expired
Mar 20, 2012, 8:30 AM EDT
In force
24 min
Issued by
NWS State College, PA

Counties Elk County, PA, McKean County, PA, Potter County, PA, Tioga County, PA

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 0.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2012-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2012-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

177 
WWUS81 KCTP 201206
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
806 AM EDT TUE MAR 20 2012

PAZ005-006-010-011-037-201230-
CAMERON PA-ELK PA-MCKEAN PA-POTTER PA-TIOGA PA-
806 AM EDT TUE MAR 20 2012

...PATCHY DENSE FOG...
PATCHY DENSE FOG AND LOW CLOUDS EXIST OVER THE REGION THIS MORNING. 
VISIBILITIES COULD BE LESS THAN A QUARTER OF A MILE...ESPECIALLY ON 
THE RIDGES. PLEASE USE EXTRA CAUTION WHEN DRIVING THIS MORNING. 

THE FOG COULD IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 
15...ROUTE 219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 
120...STATE ROAD 255...STATE ROAD 446...STATE ROAD 449.

LAT...LON 4199 7692 4166 7688 4160 7762 4130 7875
      4200 7885

$$

FORECASTER: DANGELO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Mar 20, 6:08 AM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 20, 6:08 AM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
608 AM EDT TUE MAR 20 2012

.SYNOPSIS...
A SLOW-MOVING DISTURBANCE ALOFT OVER EAST-CENTRAL PENNSYLVANIA
CAUGHT UNDER THE PRONOUNCED UPPER RIDGE IN THE EASTERN U.S. WILL
PRODUCE SHOWERS ACROSS PORTIONS OF THE MIDDLE AND LOWER SUSQUEHANNA
VALLEY THIS MORNING. CLEAR SKIES IN THE WESTERN PART OF THE STATE
WILL RESULT IN PATCHY DENSE FOG. TEMPERATURES WILL CONTINUE TO BE
WELL ABOVE AVERAGE AND SHOULD WARM EVEN FURTHER INTO THE MIDDLE
OF THE WEEK. A LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION THIS
WEEKEND AND BRING PERIODS OF RAIN AND COOLER...MORE SEASONAL
TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
ONLY SCATTERED SHOWERS ALONG THE SOUTH WESTERN POCONOS ARE LEFT
FROM A WEAK MID/UPPER LEVEL TROUGH. EXPECT THESE SHOWERS TO CEASE
IN THE NEXT FEW HOURS. THE BIGGER STORY IS THE AFFECTS COPIOUS
AMOUNTS OF LOW LEVEL MOISTURE...COUPLED WITH SOUTH EASTERLY
FLOW...HAVE HAD ON CENTRAL PA. LOW STRATOCU HAS ENTRENCHED ITSELF
ACROSS THE REGION...ALONG WITH PATCHY FOG WHICH HAS REDUCED
VISIBILITIES DOWN TO A QUARTER MILE AT TIMES. HAVE NOT ISSUED AN
ADVISORY DUE TO THE FACT THAT IT IS TO PATCHY AND NOT CONSISTENT
ENOUGH. HAVE ISSUED AN SPS HOWEVER...TO ADDRESS THE FOG. THE LOW
DEWPOINT DEPRESSIONS AND WEAK TO CALM FLOW...WILL CONTINUE THROUGH
MID MORNING. THE FOG WILL BEGIN TO DISSIPATE SHORTLY AFTER
SUNRISE...HOWEVER...WILL REMAIN IN SOME FASHION UNTIL 15-17Z.
WINDS SHOULD SHIFT TO THE SOUTHWEST DURING THIS TIME FRAME WHICH
WILL INCREASE DISSIPATION. EXPECT TEMPERATURES TO RANGE IN THE LOW
TO MID 70S TODAY. A LARGE UPPER LEVEL RIDGE CONTINUES TO DOMINATE
THE PATTERN...WITH THE WEAK LOW EXITING THE AREA BY MIDDAY. SKIES
WILL REMAIN PARTLY CLOUDY DUE TO MID LEVEL MOISTURE AND MIXING.
EXPECT ANOTHER ROUND OF STRATUS AND PATCHY FOG TONIGHT...WITH THE
RETURN OF MOIST SOUTHEASTERLY FLOW ALONG THE LOWER SUSQ. THE FLOW
SEEMS A LITTLE STRONGER...THOUGH EVEN IF WINDS GO CALM FOR MORE
THAN A FEW HOURS EXPECT PATCHY TO DENSE FOG ACROSS CENTRAL PA.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
ABOVE NORMAL H5 RIDGE WILL CONTINUE TO DOMINATE THE LG SCALE
PATTERN THROUGH THE PERIOD...WITH TEMPERATURES STILL WELL ABOVE
LATE MARCH CLIMATE NORMALS. CAN/T RULE OUT AN ISOLD AFTN SHOWER OR
TSTM BUT FOR THE MOST PART EXPECT DRY CONDS TO PREVAIL THROUGH
THE END OF THE WORK WEEK. THE THREAT OF RAIN WILL INCREASE FRIDAY
NIGHT INTO THE WEEKEND AS A DEEP CLOSED MID-LVL CYCLONE SHIFTS EWD
FROM THE MIDWEST INTO THE OH VLY. A BACKDOOR COLD FRONT MAY BRING
COOLER AIR INTO THE NRN TIER ZONES ON FRIDAY AS IT SETTLES SWD NEAR
THE PA/NY BORDER. THE OCCLD SFC LOW ASSOC WITH THE H5 SYSTEM WILL
MOVE INTO THE MID MS VLY BY THE END OF THE PD WITH AN ATTENDANT
WARM FNT LIFTING NEWD TWD SW PA BY FRI NGT. INCREASED POPS ACRS
THE SW ZONES FRI NGT INTO THE HIGH CHC CATG BASED ON CONSENSUS MDL
BLEND.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
MODEL AND ENSEMBLE DATA SHOW THE MID-LVL LOW TRACKING SOUTH OF PA
THIS WEEKEND. THIS SYSTEM WILL LKLY BRING WIDESPREAD MEASURABLE
RNFL TO MUCH OF CENTRAL PA SAT-SUN ALONG WITH A SLIGHT COOL-DOWN
TO MORE SEASONAL TEMPERATURES INTO EARLY NEXT WEEK. THE LOW WILL
SLIDE OFF THE COAST ON MONDAY WITH HIGH PRES BUILDING INTO THE
AREA TUES.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
SCATTERED SHOWERS CONTINUE ACROSS THE EASTERN PORTION OF PA AS A SLOW
MOVING UPPER LVL DISTURBANCE REMAINS OVR CENTRAL PA OVERNIGHT.
THIS DISTURBANCE IS OUT OF SYNC WITH A LARGE BUILDING RIDGE THAT
EXTENDS ACROSS EASTERN CANADA. EXPECT MUCH OF THE SHRA ACTIVITY TO
DIE DOWN AS ATMOS COOLS/STABILIZES. THE COPIOUS AMOUNTS OF LOW
LEVEL MOISTURE...AND VERY LOW DEWPOINT DEPRESSIONS AND MOIST LOW
LEVEL SOUTH EASTERLY FLOW WILL RESULT IN IFR TO LIFR CIGS AND
VSBYS ACROSS MOST IF NOT ALL THE TAF SITES BY MORNING. BREAKS IN
CLOUD COVER WILL ONLY HELP SETTING THE STAGE FOR AREAS OF DENSE
FOG OVERNIGHT. THE MOST WIDESPREAD IFR VSBYS SHOULD BE BTWN 08Z-
13Z. WITH BFD ALREADY DOWN.

AM FOG WILL BURN OFF TO WIDESPREAD VFR CONDS BY MIDDAY TUESDAY. HEATING
OF THE DAY COULD PRODUCE ENOUGH INSTABILITY FOR AN ISOLATED AFTN
SHRA/TSRA. FOG/MIST AND LOW STRATOCU WILL AGAIN BE AN ISSUE
LATE TUESDAY...WEDNESDAY MORNING.

OUTLOOK...
WED-THU...AM LOW CLOUDS/FOG POSSIBLE.
FRI...NO SIG WX EXPECTED.
SAT...MVFR/IFR POSS IN SHRA/TSRA.

&&

.EQUIPMENT...
ANY RADAR DATA/PICS FROM KCCX FOR THE NEXT FIVE TO SEVEN DAYS
WILL ONLY BE TESTING AS THE LONG-AWAITED AND LONG-DURATION OUTAGE
FOR THE DUAL-POL UPGRADE HAS BEGUN.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...CERU/STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...STEINBUGL
AVIATION...FITZGERALD/CERU
EQUIPMENT...
Hazardous weather outlook, Mar 20, 4:35 AM EDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
435 AM EDT TUE MAR 20 2012

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-210845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
435 AM EDT TUE MAR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 20, 4:47 AM EDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
447 AM EDT TUE MAR 20 2012

PAZ004-005-010-011-017-024>026-033>035-201100-
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-CAMBRIA-BLAIR-HUNTINGDON-
SOMERSET-BEDFORD-FULTON-
447 AM EDT TUE MAR 20 2012

...AREAS OF DENSE FOG THROUGH THE ALLEGHENIES FOR THE EARLY MORNING
COMMUTE...

AREAS OF DENSE FOG WILL SETTLE OVER THE ALLEGHENIES THIS MORNING.
THE FOG WILL...AT TIMES...REDUCE VISIBILITIES TO A QUARTER MILE OR
LESS. THIS SHOULD AFFECT DRIVING CONDITIONS FOR THE MORNING
COMMUTE...REMEMBER TO USE LOW BEAMS AND ADJUST TO CHANGING
CONDITIONS. ANY FOG WILL DISSIPATE BY MID MORNING.

JMC/MS
Special weather statement, Mar 20, 7:04 AM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
704 AM EDT TUE MAR 20 2012

PAZ004-005-010-011-017-024>026-033>035-201500-
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-CAMBRIA-BLAIR-HUNTINGDON-
SOMERSET-BEDFORD-FULTON-
704 AM EDT TUE MAR 20 2012

...AREAS OF DENSE FOG THROUGH THE ALLEGHENIES FOR THE EARLY
MORNING COMMUTE...

AREAS OF DENSE FOG WILL SETTLE OVER THE ALLEGHENIES THIS MORNING.
THE FOG WILL...AT TIMES...REDUCE VISIBILITIES TO A QUARTER MILE OR
LESS. THIS SHOULD AFFECT DRIVING CONDITIONS FOR THE MORNING
COMMUTE...REMEMBER TO USE LOW BEAMS AND ADJUST TO CHANGING
CONDITIONS. ANY FOG WILL DISSIPATE BY MID MORNING.
Special weather statement, Mar 20, 8:06 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
806 AM EDT TUE MAR 20 2012

PAZ005-006-010-011-037-201230-
CAMERON PA-ELK PA-MCKEAN PA-POTTER PA-TIOGA PA-
806 AM EDT TUE MAR 20 2012

...PATCHY DENSE FOG...
PATCHY DENSE FOG AND LOW CLOUDS EXIST OVER THE REGION THIS MORNING.
VISIBILITIES COULD BE LESS THAN A QUARTER OF A MILE...ESPECIALLY ON
THE RIDGES. PLEASE USE EXTRA CAUTION WHEN DRIVING THIS MORNING.

THE FOG COULD IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
15...ROUTE 219...STATE ROAD 46...STATE ROAD 59...STATE ROAD
120...STATE ROAD 255...STATE ROAD 446...STATE ROAD 449.

LAT...LON 4199 7692 4166 7688 4160 7762 4130 7875
      4200 7885

FORECASTER: DANGELO

Nearby

Special Weather Statements in Pennsylvania, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.